[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Cohen, Michael R. ScD, MS, RPH

Article Content

INSULIN PROTOCOL

Too many numbers

A hospital pharmacist reported at least three instances in which nurses have administered the wrong dose of insulin when using a supplemental regular insulin coverage scale. A root cause of the error was the numbering system an electronic health record (EHR) vendor had programmed into a "protocol" field. Some nurses have misunderstood the line numbers 1 through 7 (see illustration) as the dose of insulin to administer. For example, instead of giving 10 units of insulin for a glucose level of 310 mg/dL as noted on line 6 of the protocol, a nurse gave 6 units of insulin. The correct dose, 10 units, appears in the third column under Dose/Route.

 

Numbering lines on a protocol serves no purpose and increases the risk of a medication error. In hospitals where the e-prescribing or EHR system is set up this way, staff should work with the vendor to remove unnecessary numbers. Also avoid listing a numerical dose before the drug name to reduce the risk of confusion.

 

DOSAGE DESIGNATION

More than a spoonful of trouble

In an ambulatory pharmacy, a prescription was being refilled for the selective H1-receptor antagonist cetirizine 1 mg/mL. Checking the medication, the pharmacist noticed that the directions read, "Take 2.5 mL (1.2 teaspoonfuls) by mouth once daily." The pharamacist looked at the original prescription and corrected the directions to read, "Take 2.5 mL (" teaspoonfuls) by mouth once daily." The prescription had been filled previously with the incorrect directions. Fortunately, the mother had been correctly measuring 2.5 mL for each dose.

 

Typing a decimal point instead of a slash mark (in this case, resulting in 1.2 instead of ") can easily happen because the keys are side by side on the keyboard. This is one more example of why teaspoonful designations shouldn't be used in dosing directions or on oral syringes.

 

The Institute for Safe Medication Practices, CDC, FDA, and other organizations are working to make a complete transition to a metric-only measurement system in the United States. In the meantime, facilities and practitioners can improve safety and avoid errors by designating oral liquid doses in mL only and providing patients with oral syringes and dosing cups that measure in mL only. Many oral syringes still on the market have two measurement scales, inviting confusion between mL and teaspoon dosages.

 

INHALER USE

Unexpected painful breath

When teaching patients to use inhalers properly, emphasize the importance of recapping the device after every use. In a recent report, a patient accidentally inhaled a small earring while using her asthma inhaler, which she had stored in her purse without capping it. As she inhaled the medication, she experienced pain in her throat and hemoptysis. She was taken to the hospital, where an earring was removed from her lung.

 

Tell patients to always inspect the inhaler thoroughly before use to be sure it contains no unwanted objects and remind them to replace the inhaler cap after every use.

 

LIQUID DOSING CUPS

Dual scales contribute to a fatal error

In an error resulting in a patient's death, a nurse confused two dosing scales on a plastic oral liquid dosing cup and incorrectly measured a dose of morphine sulfate oral solution 20 mg/mL for an opioid-naive hospice patient. The nurse misread the scale marked drams as mL and administered 1 dram of the medication, mistakenly believing she was giving 1 mL of medication. One dram is 3.7 mL, so the patient received close to 75 mg of morphine. The patient was found dead a few hours later.

 

Medication cups with more than one dosing scale can lead to confusion. In place of cups, oral syringes that measure in mL only should be used for oral liquid medications when possible. If a dosing cup must be used, ideally it should measure in mL only.

 

Because this error resulted in a serious injury or death, a National Alert Network (NAN) alert was issued to warn healthcare professionals of the risk. View the full alert at http://www.ismp.org/NAN/default.asp.